Skip to content
    Font Size
    A
    A
    A

    When to Call the Doctor About Heartburn or Reflux

    If you have any of the following heartburn or gastroesophageal reflux disease (also called acid reflux or GERD) symptoms or conditions, contact your doctor.

    • Your heartburn symptoms have become more severe or frequent
    • You are having difficulty swallowing or pain when swallowing, especially with solid foods or pills
    • Your heartburn is causing you to have nausea or vomiting (especially if you are vomiting blood or black material)
    • You've experienced a drastic or unexplained weight loss accompanied by heartburn
    • You have a chronic cough, choking sensation or sense of a lump in your throat.
    • You have been using over-the-counter antacid medications for more than two weeks (or for a longer period than recommended on the label), and you still have heartburn symptoms
    • You have heartburn symptoms even after taking prescription or nonprescription medications
    • You have chronic hoarseness or wheezing, or your asthma has worsened
    • Your discomfort interferes with your lifestyle or daily activities
    • You are having chest pain accompanied by pain in the neck, jaw, arms, or legs; shortness of breath, weakness, irregular pulse, or sweating
    • You have extreme stomach pain
    • You are experiencing diarrhea or black or bloody bowel movements

    Recommended Related to Heartburn/GERD

    10 Tips for When Your Meds Trigger Heartburn

    If you take any prescription or over-the-counter medications, you may have side effects. And one of them can be heartburn -- that burning in your chest or throat that happens when acid flows up from your stomach. Don’t assume you’ll just have to live with it. Make a list of all the medications you take, and ask your doctor if one of them may be causing your heartburn. Your doctor can change your medication, says Walter Coyle, MD, at Scripps Clinic Torrey Pines in California.

    Read the 10 Tips for When Your Meds Trigger Heartburn article > >

    WebMD Medical Reference

    Reviewed by Jennifer Robinson, MD on August 24, 2014
    Next Article:

    How do you reduce heartburn?